Free Shipping on orders over $20

Life after Cipro Antibiotic

Posted on February 22 2015

Life after Cipro Antibiotic
As of 04/03/2015

On 10/31/2011 I was prescribed a 500mg 7 day supply of ciprofloxacin for a UTI that has altered my life drastically. My doctor didn’t mention any warning on side effects not even the possible tendon ruptures. During the course of of taking ciprofloxacin the only thing I noticed was how my fatigue. I slept most of the time while taking and only thinking it was because of the antibiotic fighting the UTI. After completing the medicine I started feeling incredibly weak my body felt and the fatigue that hit so hard I couldn’t keep myself awake for anything, not even work. At work I would go to my car and take naps a couple times a day.

I went in for checkup after completing the course and UTI was still present. The doctor tried to give me a second dose of ciprofloxacin, but I told her how tired and weak I was feeling and that the top of my feet and forearms began aching and that I looked into ciprofloxacin and read patients complaining of same issue. She was irritated with me and told me that I shouldn’t read forums as it was all hype. She marked me as allergic to ciprofloxacin and prescribed a non fluoroquinolone antibiotic on 11/10/2011 nitrofurantoin-mono-mcd even thought she thought ridiculous. She had been my doctor for 10 years, but basically dismissed me and that was the last time I visited her. Not because I knew she was wrong, but because she didn’t even take the time to listen and very clearly did not want a simple minded patient telling her what they felt was wrong. The aching continued to ankles and wrists and so bad I could not grasp things, couldn’t sleep at night, and started wrapping my arms, wrists and feet with compression tape.

The pain continued to get worse, the weakness and fatigue was too much for me to handle I started the research more on ciprofloxacin. I noticed my eye sight started going bad very quickly which I attributed to age (I was 41) even though I felt is pretty rapid decline. Within the first few months after stopping ciprofloxacin I had constant pain, along with tingling, numbness, brittle feeling as if I had no muscle in my body, fogginess, loss of balance, running into things that were right in front of me, anxiety, panic attacks so bad that I would not leave the house, insomnia that lasts for days at a time, and nightmares/night terrors. I would be exhausted yet when I closed my eyes I would see faces screaming at me to wake up and the panic attacks became worse. I started working from home more each week as embarrassed about the brain fog and exhaustion and would fall asleep on conference calls. My husband, family and co-workers were noticing the changes as I had never had any poor performance, I was a perfectionist and the person everyone came to for solutions. I started experiencing what I refer to as intermittent amplified noise during normal conversations. Any sudden unexpected noise radiated in my ears and head and the seemed at a irritating frequency that was excruciating.

I left a post on askapatient.com and a college conducting a study on fluoroquinolone adverse effects contacted me to participate in their study which again triggered me that Cipro might have been what was causing my issues.


Finally in the middle of 2012 I could no longer hide the weakness or fatigue and started looking into thyroid, diabetes, vitamins and mineral deficiencies, possible pre menopause issues, anything I could find to explain what I was experiencing. I did not want to take disability and trying to explain the cause of my issues was pointless. No one that had not been through it could really understand. Even my family was sure I was suffering from depression, yet there was no reason for it and I can’t say I was unhappy. I just wanted to be left alone to sleep.

On August 8, 2012 I visited a holistic doctor, Dr. Shelly Alexander, DO. I did not bother explaining that I thought Cipro was the issue because of the experience with my original PCP. Dr. Alexander was not covered by insurance, but I was hoping she could find cause of pain and fatigue. She was very thorough when I visited and ran extensive blood work finally coming back with the diagnosis of fibromyalgia, adrenal fatigue, and chronic fatigue & chronic pain syndrome and explained to me that these are generally symptoms of an underlying cause.
We started a natural treatment to try and build up the adrenal gland along with magnesium/k & turmeric for pain and to help legs relax at night. Prescription for vitamin D2, iodine, vitamin K, and krill oil omega-3. We planned to run tests to check heavy metal toxins in my system, but did not get to that point as my company was pushing back on me for not performing at the rate they were use to and not recovering quick enough. When a former colleague offered me a position at a smaller startup company I made decision to leave my job after 16+ years to lessen the stress not to mention I felt as if I ruined my reputation as my performance went completely downhill.
I continued the natural approach to healing, but the problems still persisted and after three months with the new company I was fired on 01/09/2014 as I could not make it to work missing at least one day a week no matter how hard I tried. I would be so exhausted from insomnia, pain, ringing in my ears, and nightmare/night terror episodes that my concentration was extremely poor, could no longer focus and constant disconnected feeling . I couldn’t explain and was afraid to tell any doctor for fear that they would label me psychotic. Through research I learned about ciprofloxacin-induced acute psychosis and found thousands of other “floxed” people all searching for an answer.
I reported my experience to FDA Medwatch, askapatient.com, floxiehope.com, FQ Wall of pain, and various other forums, basically any place I could to try and prevent others from being harmed by these antibiotics. And after hearing that the FDA announced the link to peripheral neuropathy and cell mutation I visited neurologist, Dr. Kathryn Hedges, for first time on January 19, 2015 and had EMG, NVC, and MRI tests. They confirmed neuropathy, irritated nerve in one of my legs, annular tears in lower back, and cysts on ovary. I mentioned the amplified noise issue to my primary care physician, Dr. Sandra Archer, and she immediately referred me to an Audiologist who confirmed tinnitus and hyperacusis. My audiologist referred me to ENT & psychologist that specializes in teaching coping skills to help handle the volume sensitivity and constant ringing. I have a doctors appointment on 4/6/2015 for ultrasound on my ovary as well.
Currently the symptoms come and go, I can’t keep commitments as every day is a guess on how I will feel, my short term memory is horrible and embarrassing at times, panic attacks from just leaving my house has completely changed my life. I’m isolated most of the time, not myself anymore and feel like I’m in prison. Somedays walking is a struggle as muscles feel weak and ankles don’t seem to want to support me. My hands & wrists feel unusable at times, I drop things, lose my grip, lose my balance. And I laugh at myself when it happens. Nothing else I can do. Angry some days and other days I know I’m lucky.
I’ve given up on any quick recovery and applied for disability although I do not want to accept the stigma people give to others on disability, as if I asked for this. Of course the DDS is challenging me and making me visit one of their psychologist before taking decision. I am currently volunteering time as an ambassador for Quinolone Vigilance Foundation for Lee’s Summit, MO as I can do from home on my own schedule and after listening to so many stories of others that are desperate for help and have had their lives turned upside down. I mail out pamphlets and dear doctor letters to five local doctors a week, started with the doctor that ignored my concerns on Cipro 3 years ago. Despite all of this and everything I read I’m remaining positive the majority of the time because I know thats important in order to heal.

I wanted to be able to raise awareness and petition the FDA for stronger black box warnings as well as not prescribing as first line of defense against issues like UTI. We are finally getting media coverage, mostly with Levaquin and Cipro, but same holds true for other fluoroquinolone antibiotics like Avelox & Floxin. The first class of fluoroquinolone antibiotics were just as harmful, release in mid 1960’s and tied to neuropathy and central nervous system issues as well. The FDA has noted in their internal documents that fluoroquinolones are toxic to mitochondria, and that mitochondrial damage is linked to many diseases, including neurodegenerative diseases. The benefits definitely did not outweigh the risks for thousands of us.

0 comments

Leave a comment

All blog comments are checked prior to publishing